Alert archive / Florida / Coastal Flood Statements in 2019

Coastal Flood Statement 3, NWS Key West, FL

August 3, 2019Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Aug 3, 2019, 4:39 AM EDT for Monroe County, Florida. It took effect at Aug 3, 2019, 10:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2019, 4:39 AM EDT (08:39 UTC)
In effect from
Aug 3, 2019, 10:00 AM EDT
Expired
Aug 3, 2019, 2:00 PM EDT
In force
4 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WHUS42 KKEY 030839
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
439 AM EDT Sat Aug 3 2019

FLZ078-031800-
/O.NEW.KKEY.CF.S.0003.190803T1400Z-190803T1800Z/
Monroe Lower Keys-
439 AM EDT Sat Aug 3 2019

...MINOR COASTAL FLOODING EXPECTED ACROSS LOW-LYING AREAS THIS 
MORNING INTO THIS AFTERNOON...

* COASTAL FLOODING...Water levels are expected to run about three
  quarters to one foot above the predicted tides this morning into
  this afternoon. Minor saltwater flooding of low-lying areas and
  streets is expected to occur during this period.

* TIMING...Water levels will peak near the time of high tide
  around noon, although timing will vary based on location.

* IMPACTS...Saltwater flooding of low-elevation streets, yards,
  docks, and seawalls is likely. Some storm drains will back up
  and overflow as well. Motorists should remember, persistent
  puddles around the times of high tide are most likely saltwater.

$$

LIW

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 2, 10:45 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 2, 10:45 PM EDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1045 PM EDT Fri Aug 2 2019

.SHORT TERM...
Since later afternoon, BYX radar has shown a boundary extending
southwest into the Straits from near Layton and Long Key.
Meanwhile, the air mass over the Lower Keys and Southeast Gulf was
worked over in the wake of heavy thunderstorms and then stratiform
rain that finally dissipated late this afternoon over the Gulf.
Dry Tortugas reported 4.85" of rain.

More recently, showers and thunderstorms have started firing off
along the boundary, with Long Key to Islamorada seeing the most
thunderstorm activity currently. Mesoscale models and very recent
radar trends show the boundary starting to spread northwest
toward the Lower Keys. This push and convergence along the
boundary will be aided by outflow of rain-cooled air spreading
out from the almost dissipated area of rain near the Cay Sal Bank.
Would expect further development along the boundary as low-level
convergence increases along it. Bottom line is this should
increase shower and thunderstorm development late this evening and
overnight for much of the Lower Keys. Will therefore hang on to
the likely PoPs.

The air mass will be supportive, given the 00z KEY sounding
observing a very moist Precipitable Water value of 2.12". The SPC
Sounding Climatology shows this near the 90th percentile for
moistness, compared to other soundings on this date in past years.

&&

.COASTAL FLOODING...
Today's tides around mid-day topped out around 0.3 feet above
criteria for minor tidal overflow. This was made possible by
spring tides with the recent New Moon and then an anomaly of about
0.8 feet above astronomical predictions. This led to saltwater
flooding of more flood-prone low-lying areas.

For Saturday, the astronomical prediction is 0.1 feet lower. If
tidal anomalies remain the same, then high tides around mid-day
would again exceed our criteria for minor tidal overflow. This
would require the later issuance of a Coastal Flood Statement. For
motorists, if you see a puddle in the road near a low-lying storm
drain, assume for the well-being of your vehicle that it is
saltwater. Avoid driving through the puddle and subjecting your
vehicle to saltwater exposure.

&&

.MARINE...
The main threat to mariners through Saturday will continue to be
above normal coverage of showers and thunderstorms, particularly
with the gusty outflow winds that accompany thunderstorms.

Otherwise, a surge of moderate southerly breezes is expected late
tonight and Saturday morning. Winds will then trend downwards late
Saturday, becoming variable on Sunday as an Atlantic high pressure
ridge builds across South Florida.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH terminals.
Scattered showers and isolated thunderstorms are expected near the
island chain through the night and early morning hours, causing
brief periods of sub VFR conditions. Winds becoming S at 10
knots overnight.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Haner
Aviation/Nowcasts....SDR
Data Collection......L. Kasper

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 2, 4:50 AM EDT, 23 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
450 AM EDT Fri Aug 2 2019

FLZ076>078-GMZ031>035-042>044-052>055-072>075-031000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
450 AM EDT Fri Aug 2 2019

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms, a few of which may be strong, are
expected along the Florida Keys and the surrounding coastal
waters today and tonight. The primary thunderstorm hazards will
be cloud to surface lightning strikes and strong gusty winds of 35
to 45 mph.

Due to above normal water levels, combined with high tides
associated with the new moon, minor saltwater flooding of low-
lying areas and streets is expected to occur around the time of
high tide from this morning into this afternoon.

In addition, locally heavy rainfall is possible along the Florida
Keys. This may cause localized ponding of water in low lying areas
and on roadways. Drainage of heavy rains will be further slowed
around the time of high tide.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered thunderstorms will be possible along the
Keys island chain and the surrounding coastal waters. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and gusty winds.

Minor saltwater flooding of low-lying areas and streets is expected
to occur around the time of high tide again around midday
Saturday, and possibly early Sunday afternoon as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Coastal Flood Statements in Florida, 2019Every coastal flood statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.